NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 4, 12:41 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 4, 12:41 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
141 PM EDT Tue Jul 4 2023
.SYNOPSIS...
Seasonably warm and humid conditions will continue for
Independence Day with chances of showers and a few thunderstorms
under the influence of an upper level trough. Localized heavy
rainfall and dangerous lightning will be primary hazards with
thunderstorms. After the holiday, temperatures will trend hot
for Wednesday and Thursday while conditions remain humid,
resulting in heat stress concerns. More showers and
thunderstorms are expected for Friday into the weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 141 PM EDT Tuesday...Showers and isolated thunderstorms
continue to develop, dissipate, and redevelop across the region,
mainly from the Adirondacks eastward with lake breezes keeping
precipitation mainly away from the Champlain Valley. Convective
activity has been ever so slightly shifting southward and will
continue to do so this afternoon with the primary focus being
along and south of Route 2 in VT, and a secondary focus over the
Adirondacks though much more isolated. Upstream vigorous
thunderstorms continue over Montreal and with a slow drift south
could affect border towns later this afternoon, but we expect
the intensity to diminish as it does so. Otherwise, it's a very
warm and humid day with temps warming above previous forecast
highs into the mid/upper 80s and dewpoints holding in the
mid/upper 60s.
For tonight, shower activity will wane with the loss of surface
heating and instability. Fog will quickly replace the showers
after sunset where rain occurred and will be locally very dense
in the river valleys, especially across VT. No big airmass
change, so conditions will continue to be oppressive with
overnight lows only in the 60s and dewpoints just a degree or
two below.
Can't rule out a few showers and thunderstorms over terrain as
temperatures trend warmer Wednesday. Temperatures and humidity
will combine to produce heat indices in the low to mid 90s
warranting an increase in concerns for heat illness to those
unprepared. Expect to need additional hydration especially if
you'll be outdoors.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
As of 322 AM EDT Tuesday...Deep layer ridging will be overhead
Wednesday night into Thursday morning. However, surface dewpoints
will remain in the mid 60s for most locations, and with a light
south wind beginning to develop. So a warm start is expected
Thursday morning. The heat is only expected to crank up further
during the day as the ridge amplifies to our east, and continues to
drive warm, moist air into the region. 925hPa temperatures will be
around 24 or 25 C. Upper 80s in eastern Vermont and the Adirondacks,
and low to mid 90s in the broader valleys, along with continued
humid, but not oppressive, dewpoints in the low to mid 60s will
result in heat indices around 92 to 96 in our warmer locations. Heat
advisories may be necessary. We have some "low- hanging fruit" on the
record books, with several climate sites within 1 to 4 degrees of
their daily record highs in the low to mid 90s.
During the afternoon, only isolated showers and thunderstorms are
expected. Warm, dry subsidence aloft will likely cap convection.
Even when the cap breaks mid-afternoon, even the regional models are
not enthusiastic about vertical motions until sunset, and as we lose
the best diurnally driven instability. There will be a light
southerly breeze, but probably not persistent enough to offer much
relief. Best chances for rain on Thursday will probably be between 5
PM and midnight at 20-30%, mainly for higher terrain areas.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 322 AM EDT Tuesday...A prefrontal trough will approach the
region Thursday night into Friday morning. So we should have some
showers on the scope, with elevated convection developing from a
modest 20 to 30 knot LLJ and an approaching right entrance region of
a weak 70-80 knot 250 jet extending from the Great Lakes up into
Canada to allow efficient moisture transport. The increasing clouds
and humidity will probably keep low temperatures in the 60s across
the region, with typical warm spots like BTV failing to fall below
70.
By Friday midday, a surface low will track well north of Montreal,
and frontal forcing really begins to stretch itself out as the low
pulls far away from Vermont and northern New York. In combination
with the prefrontal trough, this will help to limit instability and
convergence across the region. However, if there are breaks of
partial sunlight, there could be some small scale organization of
storms amidst about 30 knots of 0-6 km shear ahead of the front. The
best potential appears to be far eastern Vermont into New Hampshire
and western Maine where 7 to 8 C mid-level lapse rates also are
forecast to reside, but will continue to monitor if the system slows
down. More abundant clouds should hold temperatures in the mid 80s
west, and some upper 80s east.
Once that front clears the area on Saturday, our weather turns a bit
cooler. Although still on the warm side, it looks like we avoid
overly hot conditions. While guidance is in decent agreement
temperaturewise, the outlook for precipitation shows active weather,
but to varying degrees. Trying to parse things out, this is the
general appearance of how things are laid out. Saturday, a thin
plume of Gulf moisture will traverse along the frontal boundary,
creating a sharp density boundary across New England as a subtle
shortwave tracks up the St. Lawrence Valley. This will help to spark
some activity. The best chances will be south and east, perhaps
including Vermont in that strip of greater dewpoint contrast with
forcing from the shortwave. Sunday, models are in disagreement on
the exact features overhead, but almost all depict some kind of
shower activity. Then by next Monday and next Tuesday, a deep upper
low will move towards the Hudson Bay in Canada, and help pinwheel
embedded features our direction in broad cyclonic flow, but at least
keep us a bit cooler. We'll have to see if an particular system
lines up to produce stronger low-level confluence along the
periphery of high latitude blocking for any heavy rainers early next
week.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...VFR conditions will generally prevail
through the remainder of the daylight hours with scattered
showers and thunderstorms diminishing towards sunset. Brief
MVFR/IFR is likely if any storms move directly over a terminal,
and will handle with amendments. After 00Z, expect areas of fog
to develop again for the overnight, with high confidence at KSLK
and KMPV. Have mention of VCFG elsewhere where confidence is
lower, though if any terminal gets rain this afternoon, the
probability of fog will increase. Wednesday will be a rinse and
repeat of today though with less areal coverage of convection,
and mainly VFR again. Winds will be light northerly less than
8kts this afternoon, near calm overnight, then WNW less than
8kts tomorrow.
Outlook...
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. NO SIG WX.
Thursday Night: VFR. Slight chance SHRA.
Friday: VFR. Likely SHRA, Slight chance TSRA.
Friday Night: Mainly VFR, with local IFR possible. Chance SHRA,
Slight chance TSRA.
Saturday: Mainly VFR, with local MVFR possible. Chance SHRA,
Slight chance TSRA.
Saturday Night: VFR. Slight chance SHRA.
Sunday: Mainly VFR, with local MVFR possible. Chance SHRA, Slight
chance TSRA.
&&
.HYDROLOGY...
WPC continues to have the region under Marginal Risk for
excessive rainfall. Given the moist air currently being
transported to the region, the threat of heavier rainfall
continues to exist in any deeper convection that develops. With
the extremely wet antecedent conditions, as well as recent
flooding that has occurred, there continues to be a threat of
more localized flooding.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...Boyd
NEAR TERM...Boyd/Lahiff
SHORT TERM...Haynes
LONG TERM...Haynes
AVIATION...Lahiff
HYDROLOGY...Kremer
Special weather statement, Jul 4, 1:30 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Burlington VT
230 PM EDT Tue Jul 4 2023
VTZ003-007-008-041900-
Caledonia VT-Washington VT-Orleans VT-
230 PM EDT Tue Jul 4 2023
...A strong thunderstorm will impact portions of west central
Caledonia, southern Orleans and northeastern Washington Counties
through 300 PM EDT...
At 229 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hardwick. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Walden, Hardwick, Stannard, Greensboro Bend, Greensboro, Wheelock,
Danville, East Greensboro, North Walden, South Walden, East Hardwick,
and Hardwick Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4453 7238 4459 7229 4453 7208 4442 7222
TIME...MOT...LOC 1829Z 308DEG 2KT 4452 7230
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Kutikoff